×

zbMATH — the first resource for mathematics

V-Langevin equations, continuous time random walks and fractional diffusion. (English) Zbl 1142.82356
Summary: The following question is addressed: under what conditions can a strange diffusive process, defined by a semi-dynamical V-Langevin equation or its associated hybrid kinetic equation (HKE), be described by an equivalent purely stochastic process, defined by a continuous time random walk (CTRW) or by a fractional differential equation (FDE)? More specifically, does there exist a class of V-Langevin equations with long-range (algebraic) velocity temporal correlation, that leads to a time-fractional superdiffusive process? The answer is always affirmative in one dimension. It is always negative in two dimensions: any algebraically decaying temporal velocity correlation (with a Gaussian spatial correlation) produces a normal diffusive process. General conditions relating the diffusive nature of the process to the temporal exponent of the Lagrangian velocity correlation (in Corrsin approximation) are derived. It is shown that a bifurcation occurs as the latter parameter is varied. Above that bifurcation value the process is always diffusive.

MSC:
82C31 Stochastic methods (Fokker-Planck, Langevin, etc.) applied to problems in time-dependent statistical mechanics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Montroll, E.W.; Weiss, G.H., Random walks on lattices II, J math phys, 6, 167-181, (1965) · Zbl 1342.60067
[2] Montroll, E.W.; Shlesinger, M.F., On the wonderful world of random walks, () · Zbl 0512.60062
[3] Metzler, R.; Klafter, J., The random walk’s guide to anomalous diffusion: a fractional dynamics approach, Phys rep, 339, 1-77, (2000) · Zbl 0984.82032
[4] Metzler, R.; Klafter, J., The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics, J phys A: math gen, 37, R161-R208, (2004) · Zbl 1075.82018
[5] Podlubny, I., Fractional differential equations, (1999), Academic Press New York · Zbl 0918.34010
[6] Gorenflo, R.; Mainardi, F., Fractional calculus, integral and differential equations of fractional order, (), 223-276
[7] Mainardi, F.; Luchko, Yu.; Pagnini, G., The fundamental solution of the space – time fractional diffusion equation, Fract calc appl anal, 4, 153-192, (2001), Available from: · Zbl 1054.35156
[8] Mainardi, F.; Pagnini, G., The wright functions as solutions of the time-fractional diffusion equation, Appl math comput, 141, 51-62, (2003), Available from: · Zbl 1053.35008
[9] West, B.J.; Bologna, M.; Grigolini, P., Physics of fractal operators, (2003), Springer New York
[10] Grigolini, P., The continuous time random walk versus the generalized master equation, Adv chem phys, 113, 357-474, (2006)
[11] Gorenflo, R.; Mainardi, F., Simply and multiply scaled diffusion limits for continuous time random walks, J phys, conf ser, 7, 1-16, (2005)
[12] Balescu, R., Aspects of anomalous transport in plasmas, (2005), Taylor and Francis London
[13] Weiss, G.H., Aspects and applications of the random walk, (1994), North Holland Amsterdam · Zbl 0925.60079
[14] Mainardi, F., Fractional calculus, some basic problems in continuous and statistical mechanics, (), 291-348 · Zbl 0917.73004
[15] Gorenflo, R.; Abdel-Rehim, A., From power laws to fractional diffusion, Vietnam J math, SI 65-SI 75, (2004) · Zbl 1086.60049
[16] West, B.J.; Grigolini, P.; Metzler, R.; Nonnenmacher, T., Fractional diffusion and Lévy stable processes, Phys rev E, 55, 99-106, (1997)
[17] Metzler, R.; Nonnenmacher, T., Fractional diffusion, waiting time distributions and Cattaneo-type equations, Phys rev E, 57, 6409-6414, (1998)
[18] Klafter J. private communication.
[19] Mainardi, F., Fractional relaxation – oscillation and fractional diffusion-wave phenomena, Chaos, solitons & fractals, 7, 1461-1477, (1996) · Zbl 1080.26505
[20] Corrsin, S., Theories of turbulent dispersion, (), 25-53 · Zbl 0173.53302
[21] Wang, H.D.; Vlad, M.; Vanden Eijnden, E.; Spineanu, F.; Misguich, J.H.; Balescu, R., Diffusive processes in a stochastic magnetic field, Phys rev E, 51, 4844-4859, (1995)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.